Jump to content
CrazyBoards.org

Recommended Posts

Ye gods: this is awful, especially during the Feeding Season (aka The Holidays). Does anyone have anyone have advice on how to combat med-induced constipation? I'm in the process of switching over from one US state to another, so my ALL of my doctors are gone for the moment. What I am doing: drinking lots of water (trying to get 2 gallons/day of just water, not including all the other liquids (like tea, coffee, cola, from food)); walking for exercise when not in pain (sometimes that's only 10 or 15 minutes/day and sometimes it's 45 minutes/day); eating prunes (love them!); increasing fiber in diet and reducing fried/processed foods as much as possible (rather difficult in present situation but I'm maximizing what I can where I can).

So what else can I do, folksies?

Share this post


Link to post
Share on other sites

I second coffee, very dark roast, ideally. I also take fiber capsules. One can tire of prunes.

Share this post


Link to post
Share on other sites

I’m going to dissent on the coffee. The caffeine in coffee does act to stimulate the muscles in the lower bowel to produce a movement, but coffee also acts to dehydrate you, which is the opposite of what you need for long-haul bowel health.

More fiber, yes, but not all fiber is equal. You’re looking for insoluble fiber, such as is found in whole grain foods, root vegetables, celery, cucumbers, nuts and seeds. The most tailor-made source of this for your specific problem is Metamucil. A spoon or two of it, taken with a full cup of water, generally produced a movement within 12 to 72 hours. The key with Metamucil (and no, I’m not being paid to advertise, I just use it) is to use it on a regular basis to keep things moving once you get them started.

For acute distress, you can always try an over-the-counter stool softener or a laxative, or even castor oil, but you don’t want to make a habit of any of these, especially with med-induced constipation. These are medications, too, and have downsides of their own.

If your constipation is being caused by your MI meds and this has been going on for a while, or looks like a side effect that has set in for the duration, it’s probably worth a discussion with your pdoc. Remember, our mantra here is: Which Sucks Less? If your MI meds start causing suckage worse than your MI, it might be necessary to try a different med that doesn’t clog up the works.

Share this post


Link to post
Share on other sites

If I recall, beans haven't been mentioned, but they can help constipation as well........I'm a vegetarian, so I do eat a good amount of beans.....

Also, if you like rice, try to eat brown rice, not white rice.....Brown rice has a lot more fiber than white.

Edited by CrazyRedhead

Share this post


Link to post
Share on other sites

Thank you, all. I do drink coffee, but only light roast and not even an entire cup; but that's mostly because it sets off acid reflux. I'm trying to get more fiber of both kinds, as my diet needs an increase in both. I do have some metamucil and will be incorporating it into my routine.

The constipation isn't a new issue. It's also one caused by several meds I'm on, including one med that hits three different issues at once, so I'm loathe to change anything. It did take ever-so-long to find the sweet spot combination.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...